Aa
Aa
A
A
A
Close
Avatar universal

B6 toxicity with or without hypothyroidism

Tags: B6 toxicity, Hypothyroidism
I recently developed parathesia and sciatica on my right side. Neuro exams, MRI's normal! I discovered that I  was ingesting about 200+ mg of B6 through my various supplements. I read on the internet that hypothyroid folks, in particular, but anyone taking too much B6 can develop neurotoxicity, such as the pins and needles and burning that I have had for 8 weeks now. Most doctors haven't a clue about B6 toxicity. I have no treatment available, except to hope that it all reverses once all this Vitamin B6 is out of my system.
Sound familiar to anyone?
5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
It is rare to have vitamin B toxicity as it is a water-solvable vitamin and the body gets rid of the excess easily. All that has to be done to reverse it is drink more water. As far as I know, only blood disorders like erythropolycythemia, hemochromatosis, have a blood cancer, or a spleen or kidney disease (like renal failure) put  you at risk. Even patients who have overdosed purposely rarely have ill effects.

Interestingly, the opposite is correct. Folks who have Hashimoto's hypothyroidism are prone to LOW levels of all of the vitamin B's as they often have a lower intrinsic (breakdown and absorption) factor caused by either an undetected malabsorption issue or another hidden autoimmune disease. Low vitamin B's cause all sorts of issues like nerve pain, muscle weakness, confusion, memory loss, brain damage (permanent if unrecognized), gait and vision disturbance, and organ failures. In pregnant women it can cause fetal malformations (neural tube defects) and death.
Sciatic pain is a nasty business. It is usually caused by the large sciatic nerve being trapped and inflamed (swelling around it) somewhere along the lumbar vertebrae and under the gluteal muscles. (Sometimes the virus that causes shingles can infect it as well.) The pressure on the nerve causes diminished nerve signal conduction -which gives the burning/tingling/ horrid pain sensations. -And it often travels all the way down the leg and seems to last forever. Has your doctor suggested cycling ice/heat (20 mins each) to increase the blood flow and natural cortisone to your sciatic nerve root area? Have you received massage therapy to your low back/gluteal/hip areas to break up any adhesions and to relax the muscles to enhance circulation to the involved muscle groups? Do you do passive stretching for those pain-stricken areas? Even sitting in a tub or whirlpool bath may help.  I hope this help you. I've had sciatic pain, -and it's awful. ~MM
Helpful - 0
Avatar universal
Please read
http://www.acu-cell.com/bx.html
Helpful - 0
Avatar universal
Taking B6 after a long standing B6 deficiency can deplete thiamine (B1) levels.  Low thiamine levels cause symptoms very similar to those of B6 toxicity, including nerve and muscle pain, irritability and headache.   Anyone with a thyroid disorder is particularly vulnerable to this effect.    B6 is needed to bring iodine into the thyroid for the purpose of making thyroid hormone.  The sudden influx of iodine into the thyroid from B6 supplementation can cause hyperthyroid symptoms.  Hyperthyroid episodes quickly deplete the body of thiamine (B1).  Symptoms of burning and zapping pain in the toes, particularly at night, may be resolve with thiamine supplementation, rather than stopping the B6.   A large oral dose of 500mg of thiamine will confirm this is the case.  Symptoms will improve overnight.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Typically, but not always, it takes a larger dose to cause toxicity.  Studies have shown that symptoms of toxicity go away upon stopping the B6 supplement.  The time frame for symptoms to go away, often, depends on the dosage and the length of time it was taken.  The higher the dosage and the longer it was taken, the longer it takes for symptoms to resolve.

A good neurologist should be familiar with this problem.  My neurologist is.  He also knows that vitamin B6 can cause vivid dreams and/or nightmares.

It should be noted that those with hypothyroidism are no more susceptible to this than the general population.  
Helpful - 0
Avatar universal
B6 toxicity is definitely real. I had it after taking 50mg of B6 daily for about a year. Confirmed by a neurologist and B6 blood level tests at the time. It's a long story, but after stopping B6 supplementation completely (not even a multivitamin or vitamin water or fortified cereals), it honestly took about 4 years to get 95% better. It's a slow process with ups and downs during recovery. I am also hypothyroid, and that was diagnosed at about the same time. I can't honestly say whether the two were connected, let alone which caused the other. I should warn folks that when I stopped, in about a week I started having nerve zingers and stabbing pains like crazy all over, but that was a stage in recovery. It felt like nerves waking up. Be VERY skeptical of people who tell you that B6 is "water soluble" and therefore can't get to toxic levels, or that you really need more, not less. Beware.
Helpful - 0
1 Comments
B vitamins "are" water soluble, but that only means they need water to be absorbed, not fat. Fat-soluble vitamins need fat to be absorbed.  Some water-soluble vitamins "can" be toxic if over-ingested.  The majority will be eliminated in the urine if not used, but if taken in HUGE quantities the body can't eliminate the excess fast enough.  

It's important to read labels when taking supplements because most have way more of certain vitamins/minerals than our bodies need and not enough of others.  I, personally, have to be very careful of the amount of B6 I get, because of the vivid dreams/nightmares I have and only take B Complex supplements periodically because they always have way more B6 than my body can tolerate.  I do, also, get "nerve zingers", but I've been told that's due to my peripheral neuropathy since they're in my feet/toes, which is where my PN is concentrated...
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.